Most of us experience acne at some time in our lives. It's caused when our skin produces too much of its natural lubricant, sebum. This leads to the pores in the skin becoming blocked, causing blackheads or whiteheads.
These blackheads and whiteheads provide a sealed space which can then be invaded by the normally harmless bacteria that lives on our skin. The bacteria create the infection that causes spots, nodules (painful red bumps) and cysts (deeper infections in the skin).
Acne can occur at any age
Although most people think of acne as being mainly a teenage condition, acne is also quite common in adults.
But even though acne is common, you don't have to simply live with it. If your acne is mild, you can talk to your pharmacist for advice on over the counter treatments. If you’re living with severe acne, talk to your Doctor. If you’re unsure about the severity of your acne, pop into your nearest Boots pharmacy and speak to one of our pharmacists.
Causes of teenage acne
Teenage acne is thought to be mainly caused by hormonal changes in the body during puberty. Increased levels of hormones lead to the skin producing more sebum, which causes the oily skin and spots many people associate with teenage acne. Acne also runs in families – so if your parents had acne as teenagers, you're more likely to get it too.
While many people think that acne is a sign that the skin is dirty, there's no evidence that this is the case. There's also no evidence that acne is affected by a poor diet, or by being sexually active. Acne is not infectious, so you can't catch it from other people.
Causes of adult acne
For women, hormonal changes during the menstrual cycle or pregnancy can affect the amount of sebum our skin produces. For this reason, acne can often occur at these stages in our lives.
For some women, acne is a symptom of a condition called polycystic ovary syndrome (PCOS), which affects the working of your ovaries. You should see your Doctor, if you have acne and any of the following:
• Irregular periods (or perhaps no periods at all)
• Excess facial or body hair
• Unexplained weight gain
• Thinning hair or hair loss on your head
Acne and prescription medicines
Some medicines prescribed by your doctor have been associated with acne. These include steroid medicines, lithium (used to treat bipolar disorder), and some anti-epileptic drugs.
If you've been prescribed any of these medicines it's very important that you don’t stop taking them unless your doctor tells you to stop, even if you believe they might be causing you to have acne. You can see your Doctor for advice on managing your acne and a review of your medication.
Smoking has been associated with the development of acne in adults. If you're ready to stop smoking, there's lots of support available to help you succeed. Talk to your pharmacist or Doctor for advice.
• Acne is common, but that doesn't mean you have to just put up with it. For mild cases of acne, you can talk to your pharmacist for advice
• If your acne is more severe, you can talk to your Doctor
• If you have acne alongside any of the symptoms of polycystic ovary syndrome, you should see your Doctor